Alert archive / California / Special Marine Warnings in 2016
Special Marine Warning 2, NWS Eureka, CA
NWS Eureka, CA issued this special marine warning at Jan 14, 2016, 10:16 AM PST. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2016, 10:16 AM PST (18:16 UTC)
- Expired
- Jan 14, 2016, 11:00 AM PST
- In force
- 44 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 6.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798 WHUS56 KEKA 141816 SMWEKA PZZ470-141900- /O.NEW.KEKA.MA.W.0002.160114T1816Z-160114T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE EUREKA 1016 AM PST THU JAN 14 2016 THE NATIONAL WEATHER SERVICE IN EUREKA CALIFORNIA HAS ISSUED A * SPECIAL MARINE WARNING FOR... WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM... * UNTIL 1100 AM PST * AT 1014 AM PST...DOPPLER RADAR INDICATED A LINE OF SHOWERS... CAPABLE OF PRODUCING DANGEROUS WINDS IN EXCESS OF 50 KNOTS AND SMALL HAIL...LOCATED ALONG A LINE EXTENDING FROM 49 NM WEST OF PT. ST. GEORGE TO 51 NM NORTHWEST OF CAPE MENDOCINO...MOVING NORTHEAST AT 35 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MARINERS CAN EXPECT GUSTY WINDS...AND INCREASING WAVES. BOATERS... ESPECIALLY THOSE UNDER SAIL...SHOULD SEEK SAFE HARBOR IMMEDIATELY... UNTIL THE HIGH WINDS SUBSIDE. && LAT...LON 4048 12485 4047 12554 4178 12543 4178 12471 TIME...MOT...LOC 1814Z 240DEG 36KT 4180 12535 4082 12542 $$ RPA
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Jan 14, 4:38 AM PST, 5 hours 38 minutes earlier.
Area forecast discussion, Jan 14, 4:38 AM PST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
438 AM PST THU JAN 14 2016
.SYNOPSIS...ANOTHER PACIFIC STORM WILL BRING RAIN AND HIGH
ELEVATION SNOW TO THE REGION TODAY. GUSTY WINDS WILL BE OBSERVED
LATER TODAY PRIMARILY ALONG THE NEAR COAST AND COASTAL UPLANDS.
THE WET WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND.
&&
.DISCUSSION...PICTURES FROM SPACE SHOWING THE NEXT STORM SYSTEM
NOW ENCROACHING THE NORTH COAST. THIS SYSTEM DOES NOT SHOW MUCH IN
THE WAY OF A WARM SECTOR INFLUENCE SO A PROLONGED PERIOD OF LIGHT
RAIN OR SPRINKLES WILL NOT BE OBSERVED LIKE THE LAST STORM
PROVIDED. THIS ONE WILL BE PRIMARILY DRIVEN BY THE COLD FRONT...THUS
WIND AND RAIN WILL PICK UP IN INTENSITY MORE ABRUPTLY AND TIMING
STILL LOOKS LIKE FRONTAL ARRIVAL WILL BE DURING THE LATE AFTERNOON
PERIOD. ALTHOUGH WINDS WILL BE GENERALLY OUT OF THE SOUTH AND
SOUTHEAST AND WILL BEGIN TO PICK UP AFTER NOON...AND PEAK WITH
FRONTAL PASSAGE (4 PM ISH) WIND SPEEDS WILL GENERALLY BE 15 TO 20
MPH WITH SOME GUSTS TO NEAR 30MPH ALONG THE COASTAL PLAIN...HIGHER
GUSTS TO 40 MPH MAY BE OBSERVED AROUND THE CEC AREA AND COASTAL
HEADLANDS. THE OTHER ISSUE WITH THIS STORM WILL BE LOWER SNOW
LEVELS AROUND EASTERN AND NORTHEAST TRINITY COUNTY WHERE COLDER
AIR WILL LIKELY BE TRAPPED AND PERSIST INTO THE AFTERNOON. SNOW
LEVELS IN THIS AREA AT THIS TIME LOOK TO BE RIGHT AROUND 2500 FEET
BUT SHOULD RISE WITH A LITTLE DIURNAL HEATING LATER TODAY TO NEAR
3500-4000 FT. HAVE MODIFIED THE WINTER STORM WATCH INTO A WINTER
WEATHER ADVISORY TO ADDRESS 4-6 INCHES OF SNOW THAT WILL LIKELY
ACCUMULATE AT THESE LEVELS. HIGHER AMOUNTS ARE LIKELY ABOVE THESE
LEVELS TO ADD TO AN ALREADY RELATIVELY GOOD SNOW PACK OVER THE
TRINITY MOUNTAINS. LATER TONIGHT AFTER THE FRONT MOVES THROUGH
SOME SHOWERS WILL PERSIST OVER THE AREA. THESE SHOWERS ARE NOT
EXPECTED TO BE PARTICULARLY STRONG...AND SHOULD COMPLETELY DIMINSH
BY FRIDAY MORNING. LATER ON FRIDAY THE WEATHER SHOULD DRY BEFORE
THE NEXT WARM FRONT APPROACHES THE AREA. THIS MAY BRING SOME LIGHT
SHOWERS OR SPRINKLES IN THE AFTERNOON. FRIDAY NIGHT INTO SATURDAY
MORNING PERIODS OF MODERATE TO HEAVY RAIN IS EXPECTED. THE
HEAVIEST RAIN IS EXPECTED TO BE EARLY SATURDAY MORNING AS THE
FRONTAL BOUNDARY FINALLY MOVES THROUGH. INITIALLY THE SNOW LEVELS
MAY BE LOW WITH THIS SYSTEM...AROUND 3500 FEET BUT SNOW LEVELS ARE
EXPECTED TO RISE FAIRLY RAPIDLY TO AROUND 6000 OR 7000 FEET. WINDS
LOOK LIGHTER WITH THIS SYSTEM THAN THE PREVIOUS SYSTEM. MKK/JT
.PREVIOUS LONG TERM (SAT NIGHT-WED)...THE ACTIVE PATTERN THAT WE
CURRENTLY FIND OURSELVES IN IS SHOWING NO SIGNS OF SLOWING DOWN IN
THE NEAR FUTURE...AND AS A RESULT...THE FIRST HALF OF NEXT WEEK
CONTINUES TO LOOK WET AND WINDY FOR NORTHWEST CALIFORNIA. WHILE
ALL AVAILABLE GUIDANCE IS IN AGREEMENT THAT THE OVERARCHING THEME
FOR THE FIRST HALF OF NEXT WEEK WILL BE RAIN AND PLENTY OF
IT...SIGNIFICANT DIFFERENCES REMAIN BETWEEN MODELS REGARDING THE
TIMING AND DURATION OF INDIVIDUAL STORM SYSTEMS. AT THIS
STAGE...THERE IS RELATIVELY HIGH CONFIDENCE THAT RAIN WILL BEGIN
TO FALL ACROSS MUCH OF THE AREA BEGINNING EARLY SUNDAY AND LAST
UNTIL AT LEAST THE OVERNIGHT HOURS...ALTHOUGH FROM MONDAY MORNING
ONWARD UNCERTAINTY INCREASES SUBSTANTIALLY. THE ECMWF SOLUTION IS
MUCH SLOWER TO PUSH A COLD FRONT AND ASSOCIATED PRECIPITATION OUT
OF THE REGION...RESULTING IN A MORE PROLONGED AND UNBROKEN PERIOD
OF RAIN AND SHOWERS THAT LASTS UNTIL LATE TUESDAY. MEANWHILE...THE
GFS IS MUCH QUICKER TO PUSH THIS INITIAL FRONT OUT OF THE AREA
MONDAY MORNING...RESULTING IN A BRIEF BUT DISTINCT BREAK IN
RAINFALL DURING THE DAY MONDAY BEFORE A SECOND SYSTEM BRINGS MORE
RAIN TO THE AREA MONDAY NIGHT AND TUESDAY. IN ANY
CASE...REGARDLESS OF WHICH SCENARIO MORE CLOSELY RESEMBLES
REALITY...IT APPEARS THAT A PROLONGED PERIOD OF RAIN CAN BE
EXPECTED FROM EARLY SUNDAY THROUGH TUESDAY. GIVEN THE COMBINATION
OF A MORE EXTENDED DURATION OF RAINFALL AND ALSO FAVORABLE WATER
VAPOR TRANSPORT PARAMETERS...THE POTENTIAL EXISTS FOR A
SUBSTANTIAL AMOUNT OF RAIN TO FALL DURING THIS PERIOD...AND THE
POTENTIAL FOR MORE SIGNIFICANT RIVER RISES WILL NEED TO BE
MONITORED CLOSELY... PARTICULARLY IN OUR SOUTHERN RIVERS. BEYOND
TUESDAY...AFTER PERHAPS ANOTHER SHORT BREAK IN THE RAIN...MODELS
CONTINUE TO MAINTAIN AN ACTIVE PATTERN AND YET ANOTHER STORM
SYSTEM MAY REACH THE COAST AS EARLY AS LATE WEDNESDAY. /BRC
&&
.AVIATION...VFR CONDITIONS AND LIGHT WINDS WILL CONTINUE AT KCEC AND
KACV THROUGH THIS MORNING. SHOWERS WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. THE
SHOWERS WILL REDUCE CEILINGS AND VISIBILITIES TO MVFR CONDITIONS AT KCEC
AND KACV THIS AFTERNOON AND EVENING. THE WINDS WILL BECOME MODERATE AND
GUSTY THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE AREA.
VFR TO MVFR CONDITIONS AND LIGHT WINDS TO CALM CONDITIONS WILL CONTINUE
AT KUKI THIS MORNING. THE LOWER CONDITIONS WILL BE DUE TO REDUCED CEILINGS
AND/OR VISIBILITIES. SHOWERS ASSOCIATED WITH THE COLD FRONT M0VING THROUGH
THE REGION WILL REDUCE CEILINGS AND/OR VISIBILITIES AT KUKI TO MVFR
CONDITIONS THIS AFTERNOON AND EVENING. WINDS WILL BECOME GUSTY AT KUKI
THIS AFTERNOON DUE TO THE COLD FRONT MOVING THROUGH THE AREA.
&&
.MARINE...AN OFFSHORE LOW PRESSURE SYSTEM IS LOCATED OFF THE COAST OF
WASHINGTON STATE AND SOUTHERN CANADA. AN ASSOCIATED TRAILING COLD FRONT
WILL MOVE THROUGH THE WATERS TODAY. THESE SERIES OF OFFSHORE LOW PRESSURE
SYSTEMS AND ASSOCIATED FRONTAL BOUNDARIES WILL CONTINUE TO IMPACT THE
COASTAL WATERS THROUGH NEXT WEEK. WINDS AND SEAS WILL INCREASE TODAY
AS THE COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. AN ELEVATED
WESTERLY SWELL WILL CONTINUE PROPAGATING ACROSS THE WATERS THROUGH
EARLY NEXT WEEK. SMALL CRAFT ADVISORIES WILL BE IN EFFECT ACROSS
THE SOUTHERN NEAR SHORE WATERS TODAY AND GALE WARNINGS WILL BE IN
EFFECT ACROSS THE OUTER WATERS AND NORTHERN NEAR SHORE WATERS. THE
WINDS AND SEAS WILL DIMINISH TONIGHT AND FRIDAY AS A HIGH PRESSURE
RIDGE BRIEFLY BUILDS ACROSS THE REGION REDUCING THE PRESSURE GRADIENT.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 2 AM PST FRIDAY ABOVE
3500 FEET FOR CAZ004.
NORTHWEST CALIFORNIA COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL 10 AM PST THIS MORNING FOR PZZ450.
GALE WARNING FROM 10 AM THIS MORNING TO 9 PM PST THIS EVENING
FOR PZZ450.
SMALL CRAFT ADVISORY UNTIL 7 AM PST THIS MORNING FOR PZZ470-475.
GALE WARNING UNTIL 9 PM PST THIS EVENING FOR PZZ470-475.
SMALL CRAFT ADVISORY UNTIL 11 AM PST SATURDAY FOR PZZ455.
&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKAHazardous weather outlook, Jan 14, 4:07 AM PST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 407 AM PST THU JAN 14 2016 CAZ004-151215- UPPER TRINITY RIVER- 407 AM PST THU JAN 14 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM PST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. SNOW ACCUMULATIONS OF 4 TO 6 INCHES ABOVE 3500 FT ARE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ001>003-076-151215- REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR- MENDOCINO INTERIOR- 407 AM PST THU JAN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. MODERATE RAIN AND GUSTY WINDS WILL BE OBSERVED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 3:05 AM PST | Winter Weather Advisory | EKA | 23 hr | |
| Jan 14, 10:31 AM PST | Wind Advisory | EKA | 8 hr | |
| Jan 14, 10:54 AM PST | Special Marine Warning | EKA | 36 min | |
| Jan 14, 11:32 AM PST | Special Marine Warning | EKA | 43 min | |
| Jan 14, 12:14 PM PST | Special Marine Warning | EKA | 61 min |
Nearby
Special Marine Warnings in California, 2016Every special marine warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.